Cold/Wind Chill, Cook
- When
- December 4, 12:00 AM CST to December 5, 10:00 AM CST
- Where
- Cook forecast zone
- Deaths
- 3 direct, 0 indirect
- Reported by
- County Official
Low temperatures dropped into the lower teens on December 4th and to 5 to 10 degrees above zero on December 5th. Three people died from cold exposure in Chicago.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LOT wrote it up.
Low temperatures dropped into the lower teens on December 4th and to 5 to 10 degrees above zero on December 5th. Three people died from cold exposure in Chicago.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 3, 11:12 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1112 PM CST WED DEC 3 2008
.DISCUSSION...
915 PM CST
THE SNOW WILL MOVE EAST AND THE SKY WILL CLEAR OVERNIGHT. THE
FRONT IS NOW IN EASTERN INDIANA. THE NEPHANALYSIS SHOWS CLEARING
SKY IN NORTHWEST ILLINOIS. WE WILL DROP THE ADVISORY AND KEEP THE
CURRENT FORECAST OF LOW TEMPERATURES FOR THURSDAY MORNING.
&&
.AVIATION...
1107 PM CST
06Z TAFORS...SNOW HAS MOVED EAST OF THE TERMINALS AND BACK EDGE OF
STRATOCUMULUS QUICKLY CLEARING FROM THE CHICAGO AREA. NORTHWEST
WINDS QUICKLY DROP OFF ACROSS NORTHWEST ILLINOIS AND SOUTHWEST
WISCONSIN WHERE CLEAR SKIES HAVE ALLOWED TEMPERATURES TO DROP
INTO THE SINGLE DIGITS OVER THE SNOW COVER AND THE BOUNDARY LAYER
TO DECOUPLE.
ANOTHER SHORT WAVE APPROACHES IN THE NORTHWEST FLOW DURING THURSDAY
AFTERNOON. SATELLITE SHOWS AREAS OF STRATOCUMULUS UPSTREAM OVER
THE DAKOTAS ASSOCIATED WITH THIS FEATURE AND EXPECT TO SEE THESE
CLOUDS ARRIVE DURING THURSDAY AFTERNOON. SOME FLURRIES AND SNOW
SHOWERS ARE OCCURRING BUT HAVE HELD OFF ON ANY MENTION IN THE TAFORS
AS MOS GUIDANCE CONTINUES TO ALSO GIVE POPS IN THE SINGLE DIGITS
DURING THE AFTERNOON AND EVENING.
TRS
&&
.MARINE...
155 PM CST
COLD FRONT MAKING ITS WAY ACROSS THE LAKE THIS AFTERNOON SHOULD
CLEAR THE SE SHORES BY EARLY EVENING. NORTHWEST WINDS BEHIND THE
FRONT WILL GUST TO BETWEEN 25-30KT FOR A TIME TONIGHT BEFORE
DIMINISHING LATE TONIGHT AND MORE SO THURSDAY. WINDS SHOULD BACK
AND BEGIN TO INCREASE FRIDAY NIGHT INTO SATURDAY IN ADVANCE OF
THE NEXT CLIPPER SYSTEM RACING SE TOWARD THE REGION. FOR NOW HAVE
JUST BUMPED WINDS UP TO 30KT...THOUGH SOME OF THE GUIDANCE
SUGGESTS THAT A PERIOD OF SOUTH TO SOUTHWEST GALES COULD OCCUR
AHEAD OF THE LOW SATURDAY. IN THE WAKE OF THE CLIPPER STILL
APPEARS PROBABLE THAT WE WILL SEE A PERIOD OF NORTHWESTERLY GALES
SATURDAY NIGHT INTO SUNDAY AS THE NEXT CANADIAN HIGH BUILDS INTO
THE AREA IN THE WAKE OF THE CLIPPER.
IZZI
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE GARY TO MICHIGAN CITY IN UNTIL 10 PM THURSDAY.
SMALL CRAFT ADVISORY...NEARSHORE WINTHROP HARBOR TO GARY IN UNTIL 4 PM
THURSDAY.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL 839 PM CST WED DEC 3 2008 ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019- 050245- WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE- DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON- IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON- 839 PM CST WED DEC 3 2008 /939 PM EST WED DEC 3 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHEAST ILLINOIS AND NORTHWEST INDIANA. .DAY ONE...TONIGHT. SNOW WILL FALL ACROSS NORTHERN ILLINOIS AND NORTHWEST INDIANA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THERE WILL BE A CHANCE OF SNOW FRIDAY NIGHT THROUGH SATURDAY NIGHT. THEN ANOTHER CHANCE OF SNOW MONDAY THROUGH TUESDAY AND THEN AGAIN ON WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ740>745-050245- WINTHROP HARBOR TO WILMETTE HARBOR- WILMETTE HARBOR TO NORTHERLY ISLAND- NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY- GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY- 839 PM CST WED DEC 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE ILLINOIS NEARSHORE WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT FOR THE ILLINOIS AND INDIANA NEAR SHORE WEDNESDAY THROUGH THURSDAY. STRONG WINDS AND HIGH WAVES WILL LEAD TO HAZARDOUS CONDITIONS FOR SMALL CRAFT FOR THE INDIANA NEAR SHORE THURSDAY NIGHT. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868- 870-872-874-876-878-050245- LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH FOX ISLAND 5 NM OFFSHORE- LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI- LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID LAKE- LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO MID LAKE- 839 PM CST WED DEC 3 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE OPEN WATERS OF LAKE MICHIGAN. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. && COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
820 PM CST WED DEC 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0819 PM SNOW CHANNAHON 41.43N 88.22W
12/03/2008 M0.5 INCH WILL IL NWS EMPLOYEE
&&
ACSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
823 PM CST WED DEC 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM SNOW 3 SW MIDWAY AIRPORT 41.75N 87.79W
12/03/2008 M0.6 INCH COOK IL CO-OP OBSERVER
1 INCH ON GROUND.
&&
ACSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
833 PM CST WED DEC 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM SNOW 1 ESE STREATOR 41.12N 88.82W
12/03/2008 M0.9 INCH LA SALLE IL TRAINED SPOTTER
COCORAHS OBSERVER
0823 PM SNOW 1 SW STREAMWOOD 42.01N 88.19W
12/03/2008 M1.5 INCH COOK IL TRAINED SPOTTER
STORM TOTAL. COCORAHS OBSERVER.
&&
ACSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
852 PM CST WED DEC 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM SNOW S DOWNERS GROVE 41.80N 88.02W
12/03/2008 M0.8 INCH DUPAGE IL NWS EMPLOYEE
STORM TOTAL. SNOW HAS ENDED. COCORAHS OBSERVER.
&&
ACSPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
853 PM CST WED DEC 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0110 PM SNOW WOODSTOCK 42.31N 88.44W
12/03/2008 M0.1 INCH MCHENRY IL BROADCAST MEDIA
ROADS ARE ALREADY BECOMING SNOW COVERED.
0200 PM SNOW WOODSTOCK 42.31N 88.44W
12/03/2008 M0.3 INCH MCHENRY IL AMATEUR RADIO
SNOWING MODERATELY AT THIS TIME. ROADS BECOMING SLICK.
0231 PM SNOW 4 W HUNTLEY 42.18N 88.51W
12/03/2008 M0.8 INCH MCHENRY IL TRAINED SPOTTER
0.80 INCHES OF SNOW IN THE LAST 2 HOURS. COCORAHS
OBSERVER.
0313 PM SNOW BARTLETT 41.98N 88.21W
12/03/2008 E0.3 INCH DUPAGE IL TRAINED SPOTTER
AT SOUTH ELGIN HIGH SCHOOL. 0.3 INCHES ACCUMULATION
0313 PM SNOW MAPLE PARK 41.91N 88.59W
12/03/2008 M0.5 INCH KANE IL TRAINED SPOTTER
EXACT LOCATION IS RT 38 AND RT 47. 0.5 SNOW ACCUMULATION.
0313 PM SNOW WOODSTOCK 42.31N 88.44W
12/03/2008 M0.5 INCH MCHENRY IL TRAINED SPOTTER
EXACT LOCATION AT INTERSECTION OF RT 47 AND RT 14.
0315 PM SNOW PECATONICA 42.31N 89.36W
12/03/2008 M3.1 INCH WINNEBAGO IL TRAINED SPOTTER
RELAYED VIA WREX. TOTAL AS OF 315 PM.
0328 PM SNOW 4 NW ROCKFORD 42.31N 89.12W
12/03/2008 M3.0 INCH WINNEBAGO IL TRAINED SPOTTER
0330 PM SNOW BELVIDERE 42.25N 88.85W
12/03/2008 M2.5 INCH BOONE IL TRAINED SPOTTER
RELAYED VIA WREX
0347 PM SNOW 5 ESE ELGIN 42.01N 88.19W
12/03/2008 M0.8 INCH COOK IL TRAINED SPOTTER
SNOWFALL TOTAL AS OF 347 PM. COCORAHS OBSERVER
0436 PM SNOW WOODSTOCK 42.31N 88.44W
12/03/2008 E1.5 INCH MCHENRY IL PUBLIC
AMOUNT SINCE NOON.
0448 PM SNOW 1 N WINNEBAGO 42.28N 89.24W
12/03/2008 M3.3 INCH WINNEBAGO IL BROADCAST MEDIA
MEASURED AT WREX STUDIO. SNOW HAS ENDED.
0500 PM SNOW 1 N MENDOTA 41.56N 89.12W
12/03/2008 M3.3 INCH LA SALLE IL TRAINED SPOTTER
COCORAHS OBSERVER.
0510 PM SNOW WOODSTOCK 42.31N 88.44W
12/03/2008 M1.5 INCH MCHENRY IL AMATEUR RADIO
RT 14 AND RT 47.
0530 PM SNOW 5 NNW ADDISON 42.00N 88.05W
12/03/2008 M0.8 INCH COOK IL TRAINED SPOTTER
SNOW AMOUNT IN THE LAST 3.5 HOURS. COCORAHS OBSERVER
0556 PM SNOW NW DE KALB 41.93N 88.75W
12/03/2008 M2.0 INCH DEKALB IL TRAINED SPOTTER
0603 PM SNOW WOODSTOCK 42.31N 88.44W
12/03/2008 E1.6 INCH MCHENRY IL AMATEUR RADIO
ROUTE 47 IN WOODSTOCK. ROADS ICE COVERED
0603 PM SNOW ELGIN 42.04N 88.29W
12/03/2008 E0.8 INCH KANE IL AMATEUR RADIO
BOWES ROAD AND RANDALL ROADS
0603 PM SNOW EVANSTON 42.05N 87.69W
12/03/2008 E0.1 INCH COOK IL TRAINED SPOTTER
0603 PM SNOW ST. CHARLES 41.92N 88.30W
12/03/2008 M1.0 INCH KANE IL CO-OP OBSERVER
0628 PM SNOW LIBERTYVILLE 42.28N 87.97W
12/03/2008 E1.0 INCH LAKE IL BROADCAST MEDIA
0630 PM SNOW 5 NNE LOVES PARK 42.40N 88.98W
12/03/2008 M3.4 INCH WINNEBAGO IL TRAINED SPOTTER
STORM TOTAL. SNOW DEPTH IS 5.0 INCHES.
0635 PM SNOW LA GRANGE 41.81N 87.87W
12/03/2008 M0.4 INCH COOK IL NWS EMPLOYEE
0639 PM SNOW CAROL STREAM 41.92N 88.13W
12/03/2008 E3.0 INCH DUPAGE IL PUBLIC
0700 PM SNOW BARTLETT 41.98N 88.21W
12/03/2008 M1.5 INCH DUPAGE IL TRAINED SPOTTER
SNOW TOTAL
0700 PM SNOW MONTGOMERY 41.73N 88.34W
12/03/2008 M1.0 INCH KANE IL TRAINED SPOTTER
BYPASS 30 AND ORCHARD RD.
0800 PM SNOW 1 ESE STREATOR 41.12N 88.82W
12/03/2008 M0.9 INCH LA SALLE IL TRAINED SPOTTER
COCORAHS OBSERVER
0819 PM SNOW CHANNAHON 41.43N 88.22W
12/03/2008 M0.5 INCH WILL IL NWS EMPLOYEE
0822 PM SNOW 3 SW MIDWAY AIRPORT 41.75N 87.79W
12/03/2008 M0.6 INCH COOK IL CO-OP OBSERVER
1 INCH ON GROUND.
0823 PM SNOW 1 SW STREAMWOOD 42.01N 88.19W
12/03/2008 M1.5 INCH COOK IL TRAINED SPOTTER
STORM TOTAL. COCORAHS OBSERVER.
0845 PM SNOW S DOWNERS GROVE 41.80N 88.02W
12/03/2008 M0.8 INCH DUPAGE IL NWS EMPLOYEE
STORM TOTAL. SNOW HAS ENDED. COCORAHS OBSERVER.
&&
ACSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
950 PM CST WED DEC 03 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 PM SNOW 2 W OAK BROOK 41.84N 87.99W
12/03/2008 M1.2 INCH DUPAGE IL CO-OP OBSERVER
STORM TOTAL.
0944 PM SNOW LA GRANGE 41.81N 87.87W
12/03/2008 M0.7 INCH COOK IL NWS EMPLOYEE
&&
ACS1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Cook | 2008-12-04 | 80 | Male | Permanent Home | Direct |
| Cold/Wind Chill, Cook | 2008-12-05 | 73 | Female | Permanent Home | Direct |
| Cold/Wind Chill, Cook | 2008-12-05 | 75 | Male | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143468.